Alert archive / Texas / Flash Flood Warnings in 2008
Flash Flood Warning 10, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jun 19, 2008, 5:01 PM CDT for Pecos County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 19, 2008, 5:01 PM CDT (22:01 UTC)
- Expired
- Jun 19, 2008, 8:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 128 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 335 J/kg
- Mixed-layer CIN
- -358 J/kg
- Mixed-layer LCL
- 2074 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 244 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 192201 FFWMAF TXC371-200100- /O.NEW.KMAF.FF.W.0010.080619T2201Z-080620T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 501 PM CDT THU JUN 19 2008 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS... * UNTIL 800 PM CDT * AT 454 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED VERY HEAVY RAIN FROM A THUNDERSTORM NEAR FORT STOCKTON...MOVING SOUTHEAST AT 10 MPH. ADDITIONAL THUNDERSTORMS CONTINUE TO DEVELOP BEHIND THIS INITIAL STORM THAT WILL INCREASE THE FLASH FLOODING POTENTIAL. * THE THUNDERSTORM PRODUCING VERY HEAVY RAIN WILL AFFECT THE FOLLOWING LOCATIONS... FORT STOCKTON... US HIGHWAY 285 JUST SOUTH OF FORT STOCKTON... US HIGHWAY 385 JUST SOUTH OF FORT STOCKTON... INTERSTATE 10... STATE HIGHWAY 18 NORTH AND SOUTH OF FORT STOCKTON... NATIONAL WEATHER SERVICE EMPLOYEES HAVE REPORTED 2 INCHES OF RUNNING WATER ON STATE HIGHWAY 18 JUST NORTH OF FORT STOCKTON. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS... URBAN AREAS... HIGHWAYS... STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF FLOWING WATER TO CARRY VEHICLES AWAY. TURN AROUND...DONT DROWN. MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED ROADS. IT ONLY TAKES A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN. LAT...LON 3112 10299 3111 10281 3071 10273 3079 10303 TIME...MOT...LOC 2158Z 333DEG 8KT 3086 10286 $$ 13
2 follow-up statements
000
WGUS74 KMAF 192246
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
546 PM CDT THU JUN 19 2008
TXC371-200100-
/O.CON.KMAF.FF.W.0010.000000T0000Z-080620T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PECOS-
546 PM CDT THU JUN 19 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM CDT FOR
CENTRAL PECOS COUNTY...
AT 540 PM CDT...THE PUBLIC REPORTED WATER COVERING VEHICLE TIRES IN
DOWNTOWN FORT STOCKTON. WHILE THIS STORM CONTINUES TO WEAKEN AND
MOVE OUT OF THE WARNING AREA...FLASH FLOODING WILL STILL BE POSSIBLE
AS RUNOFF CONTINUES.
THE THUNDERSTORM PRODUCING FLASH FLOODING WILL AFFECT THE FOLLOWING
LOCATIONS...FORT STOCKTON...US HIGHWAY 285...AND INTERSTATE 10 WEST
OF FORT STOCKTON.
MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3073 10278 3073 10284 3074 10284 3076 10291
3088 10297 3103 10292 3101 10280 3071 10273
3071 10274
TIME...MOT...LOC 2243Z 333DEG 8KT 3077 10281
$$
13000
WGUS74 KMAF 200053
FFSMAF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
753 PM CDT THU JUN 19 2008
TXC371-200103-
/O.EXP.KMAF.FF.W.0010.000000T0000Z-080620T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PECOS-
753 PM CDT THU JUN 19 2008
...THE FLASH FLOOD WARNING WILL EXPIRE AT 800 PM CDT FOR CENTRAL
PECOS COUNTY...
AT 753 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE HEAVY RAIN THAT PROMPTED THE FLASH FLOOD WARNING HAS MOVED OUT OF
THE WARNED AREA.
ALTHOUGH THE THREAT OF SIGNIFICANT FLOODING HAS PASSED...PONDING OF
WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.
MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.
LAT...LON 3073 10278 3073 10284 3074 10284 3076 10291
3088 10297 3103 10292 3101 10280 3071 10273
3071 10274
TIME...MOT...LOC 0053Z 333DEG 8KT 3051 10266
$$
MUELLERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 19, 3:01 PM CDT, 2 hours earlier.
Area forecast discussion, Jun 19, 3:01 PM CDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 301 PM CDT THU JUN 19 2008 .DISCUSSION... FORECAST CONCERNS WILL CONTINUE TO BE CENTERED ON PRECIPITATION CHANCES FOR THE UPCOMING FORECAST. THE SHORT RANGE MODELS ALONG WITH THE 00Z ECMWF ALL SHOW A WEAK MID-LEVEL SHORTWAVE TROUGH WILL MOVE FROM WEST TO EAST ACROSS WEST TEXAS AND SOUTHEASTERN NEW MEXICO THIS AFTERNOON AND EVENING. YESTERDAY/S 12Z NAM/WRF12 WAS GENEROUS IN IT/S QPF OUTPUT...WHEREAS TODAY/S RUN HAS BACKED OFF ON QPF. THE NAM/WRF HAS TYPICALLY BEEN DOING BETTER WITH RECENT PRECIPITATION... SO WE HAVE TAKEN THE LATEST RUN INTO CONSIDERATION. WHILE WE HAVE MADE A SLIGHT DECREASE IN RAIN CHANCES FOR THIS AFTERNOON AND EVENING...PREFER TO KEEP AT LEAST A SLIGHT CHANCE TO LOW END CHANCE FOR THUNDERSTORMS ACROSS MOST OF THE REGION. SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN CONCERN. WE WILL ALSO KEEP A MENTION OF SEVERE THUNDERSTORMS ALONG AND NORTH OF A TATUM NEW MEXICO TO BIG SPRING LINE DURING THE OVERNIGHT HOURS TO ACCOUNT FOR ANY MCS ACTIVITY. MCS ACTIVITY COULD CONTINUE ACROSS THE REGION THROUGH THIS WEEKEND AS THE MEDIUM RANGE GUIDANCE SUGGESTS NORTHWEST FLOW ALOFT WITH EMBEDDED MID-LEVEL SHORTWAVE TROUGHS AFFECTING THE REGION. IN THIS PATTERN... AFTERNOON THUNDERSTORMS WILL BE FAVORED ACROSS THE HIGHER TERRAIN...WITH LATE EVENING AND EARLY MORNING PRECIPITATION FAVORED ACROSS THE NORTHERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. WE HAVE KEPT A SLIGHT CHANCE TO CHANCE OF THUNDERSTORMS IN THE FORECAST THROUGH THE WEEKEND. WE WILL ALSO KEEP TEMPERATURES AT OR JUST ABOVE NORMAL GIVEN EAST TO SOUTHEASTERLY FLOW AT 850MB BRINGING SLIGHTLY COOLER AND MORE MOIST AIR INTO WEST TEXAS AND SOUTHEASTERN NEW MEXICO. PRECIPITATION CHANCES INTO THE MIDDLE OF NEXT WEEK REMAIN UNCLEAR...BUT IF THE LATEST GFS VERIFIES...WE MAY NEED TO INCREASE SOME RAIN CHANCES FOR EARLY NEXT WEEK. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 73 93 70 95 / 40 20 20 20 CARLSBAD NM 70 94 68 98 / 20 20 20 20 DRYDEN TX 74 98 74 97 / 20 10 10 10 FORT STOCKTON TX 74 98 72 99 / 20 20 10 20 GUADALUPE PASS TX 69 90 67 92 / 20 10 20 20 HOBBS NM 69 91 66 95 / 30 20 30 20 MARFA TX 64 94 64 93 / 20 20 10 20 MIDLAND INTL AIRPORT TX 73 94 69 93 / 30 20 20 20 ODESSA TX 73 94 70 94 / 30 20 20 20 WINK TX 74 99 72 103 / 30 20 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 12/06
Hazardous weather outlook, Jun 19, 1:44 PM CDT, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 144 PM CDT THU JUN 19 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-201030- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 144 PM CDT THU JUN 19 2008 /1244 PM MDT THU JUN 19 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS EVENING AND OVERNIGHT. SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE A CONCERN ALONG WITH LIGHTNING STRIKES HAVING THE POTENTIAL TO START WILDFIRES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS FRIDAY NIGHT ALONG AND NORTH OF A VAN HORN TO BIG LAKE LINE. A FEW OF THESE STORMS MAY BE CAPABLE OF PRODUCING DAMAGING WIND OR LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS AFTERNOON OR THIS EVENING. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Jun 19, 2:53 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
253 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM HAIL 2 N SEMINOLE 32.75N 102.65W
06/17/2008 E4.25 INCH GAINES TX EMERGENCY MNGR
2 MILES NORTH OF SEMINOLE ON ROAD 214
1136 PM HAIL SNYDER 32.71N 100.92W
06/17/2008 E0.75 INCH SCURRY TX FIRE DEPT/RESCUE
1145 PM TSTM WND GST 2 E LAKE J.B. THOMAS 32.59N 101.22W
06/17/2008 E60.00 MPH BORDEN TX TRAINED SPOTTER
1230 AM TSTM WND GST LENORAH 32.31N 101.88W
06/18/2008 E60.00 MPH MARTIN TX POST OFFICE
1233 AM HAIL 2 W ANDREWS 32.32N 102.58W
06/18/2008 E1.00 INCH ANDREWS TX EMERGENCY MNGR
0100 AM TSTM WND DMG GARDEN CITY 31.87N 101.48W
06/18/2008 GLASSCOCK TX PUBLIC
FENCE BLOWN DOWN, POWER OUT IN CITY
0121 AM HAIL 3 W ODESSA 31.85N 102.42W
06/18/2008 E1.75 INCH ECTOR TX LAW ENFORCEMENT
IN WEST ODESSA
0130 AM HAIL 7 SE ODESSA 31.78N 102.28W
06/18/2008 E0.75 INCH MIDLAND TX TRAINED SPOTTER
0240 AM TSTM WND DMG RANKIN 31.23N 101.94W
06/18/2008 UPTON TX TRAINED SPOTTER
TREES REPORTED UPROOTED AND A LARGE TREE SNAPPED AT THE
BASE.
0610 AM HAIL SNYDER 32.71N 100.92W
06/19/2008 E0.88 INCH SCURRY TX PUBLIC
0615 AM HAIL SNYDER 32.71N 100.92W
06/19/2008 E1.00 INCH SCURRY TX FIRE DEPT/RESCUE
HAIL COVERED THE GROUND
&&
PVESPERSpecial weather statement, Jun 19, 3:06 PM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 306 PM CDT THU JUN 19 2008 TXZ074-081-192030- BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA- 306 PM CDT THU JUN 19 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL BREWSTER COUNTY. A STRONG THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 4 MILES SOUTHWEST OF ALTUDA AT 306 PM CDT...MOVING SOUTHEAST AT 9 MPH. PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 55 MPH ARE POSSIBLE. PEOPLE IN NORTH CENTRAL BREWSTER COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Special weather statement, Jun 19, 4:21 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 421 PM CDT THU JUN 19 2008 TXZ075-192145- PECOS- 421 PM CDT THU JUN 19 2008 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL PECOS COUNTY. A STRONG THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 1 MILE NORTHEAST OF FORT STOCKTON AT 321 PM CDT...MOVING SOUTHEAST AT 12 MPH. PEA TO MARBLE SIZED HAIL AND WINDS GUSTING TO AROUND 55 MPH ARE POSSIBLE. PEOPLE IN NORTH CENTRAL PECOS COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.
Local storm report, Jun 19, 4:43 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
443 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0433 PM HAIL 6 N FORT STOCKTON 30.98N 102.89W
06/19/2008 E0.88 INCH PECOS TX AMATEUR RADIO
BETWEEN FM 1053 AND HIGHWAY 18
&&
DHENNIGLocal storm report, Jun 19, 4:47 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
447 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM HAIL 1 S FORT STOCKTON 30.88N 102.89W
06/19/2008 E1.75 INCH PECOS TX PUBLIC
&&
DHENNIGLocal storm report, Jun 19, 4:57 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
457 PM CDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL FORT STOCKTON 30.89N 102.89W
06/19/2008 E0.88 INCH PECOS TX PUBLIC
&&
JGUDMESTThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 5:35 AM CDT | Areal Flood Advisory | MAF | Ector, Scurry | 117 days |
| Jun 19, 5:55 AM CDT | Severe Thunderstorm Warning | MAF | Scurry | 35 min |
| Jun 19, 6:28 AM CDT | Severe Thunderstorm Warning | MAF | Mitchell, Scurry | 26 min |
| Jun 19, 3:24 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 66 min |
| Jun 19, 4:35 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 55 min |
| Jun 19, 6:29 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 48 min |
Nearby
Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.